Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

December 11, 2021Crenshaw County, Alabama

NWS Mobile, AL issued this special weather statement at Dec 11, 2021, 12:56 PM CST for Crenshaw County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 12:56 PM CST (18:56 UTC)
Expired
Dec 11, 2021, 1:45 PM CST
In force
49 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

County Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 100 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS84 KMOB 111856
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1256 PM CST Sat Dec 11 2021
 
ALZ057-058-060-111945-
Butler AL-Covington AL-Crenshaw AL-
1256 PM CST Sat Dec 11 2021

...A strong thunderstorm will impact portions of southeastern Butler,
southwestern Crenshaw and northwestern Covington Counties through 145
PM CST...

At 1256 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm near McKenzie, or 18 miles northwest of
Andalusia, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
McKenzie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3155 8628 3146 8667 3151 8670 3152 8670
      3152 8671 3156 8674 3171 8640 3170 8631
      3162 8627
TIME...MOT...LOC 1856Z 248DEG 24KT 3153 8665 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Black

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Dec 11, 7:09 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Dec 11, 7:09 AM CST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
709 AM CST Sat Dec 11 2021

.NEAR TERM UPDATE /Today/...Dense Fog Advisory for land zones
near bays and sounds will expire at 8 AM CST. Current
observations still showing vsbys around 1/4 mile at Brookley Field
near downtown Mobile, and likely on I-10 and the US 90/98
Causeway across northern Mobile Bay, but in general the dense fog
over land areas has already dissipated. It should dissipate in the
areas where it still lingers by around 9 am. A few showers have
developed across the area, and a few isolated thunderstorms could
develop ahead of the main line of thunderstorms that will move
into interior southeast MS and parts of southwest AL later this
morning and then move east across the remainder of the forecast
area through the day. We will be monitoring for any severe
potential with any storms that may develop ahead of the line, but
the primary severe threat (still minimal) will be associated with
the passage of the line of storms. Damaging winds and an isolated
tornado or two possible. /12

&&

.AVIATION /11.12Z Issuance/...IFR to LIFR ceilings will remain in
place early this morning, especially for coastal areas, although
visbys have already begun to improve to IFR-MVFR in most
locations. Visby KBFM remains at LIFR however, but will improve
over the next hour or so. By mid morning, most locations should
return to MVFR ceilings and visibility prior to the approach of
our next cold front. This front will bring heavy showers and
thunderstorms with it, and expect reductions in ceilings and
visibility due to these from late this morning into the afternoon
hours. Behind the front, winds shift to westerly and northwesterly
late Saturday afternoon. /12

&&

.PREV DISCUSSION... /issued 516 AM CST Sat Dec 11 2021/

NEAR TERM UPDATE /Now Through Sunday/...Dense sea fog continues
to impact some land locations near the coast. A Dense Fog
Advisory is in effect until 8 AM for areas near the coast of
Mobile, Baldwin, Escambia (FL), Santa Rosa and Okaloosa counties.
Dense fog is also impacting near shore coastal waters. The fog
should dissipate by mid morning as winds increase ahead of an
approaching cold front. After a number of nights with dense fog,
that potential should end by tonight as winds turn northwesterly
and drier air begins to move into the area in the wake of a cold
frontal passage.

The cold front currently which is well to our northwest early
this morning will progress across the CWA today, bringing with it
a forced line of thunderstorms. It seems as though better dynamics
will be lifting out of the region during the day today however,
and hodographs become relatively straight. Still anticipate a
decent CAPE/shear combination which would favor chances for strong
to severe thunderstorms, however. Much of the area has a Marginal
Risk for severe weather today, with a SLIGHT Risk now over the
extreme northwest portions of our forecast area (mainly parts of
Wayne, Choctaw, Clarke and Wilcox counties). We still believe that
the best chances for any possible severe weather will generally
be along and west of the I-65 corridor where the best overlap of
forcing, CAPE, and shear coexists, mainly from around mid morning
into the mid afternoon hours. Damaging wind gusts will be the
primary threat, but an isolated tornado or two is not out of the
question. The bulk of the convective activity should be confined
to the line of thunderstorms, and expect best chances for
precipitation to be along that feature as it moves east across our
entire area today into this evening. It still appears that the
line will be weakening as it gets over the eastern portions of our
forecast area late this afternoon and early this evening. Expect
most of the precipitation to be out of the area by late Saturday
night.

In the wake of the front, temperatures crash and overall drier
weather begins to work its way back into the region amidst strong
cold air advection. Highs today in advance of the front will be in
the mid to upper 70s, but lows tonight will fall and range from
the upper 30s over our northwestern zones and in the 40s for most
other locations except for along the coastal areas where some
lower 50s are expected. Highs on Sunday only in the mid 50s to the
mid 60s for most locations, perhaps a few upper 60s along the
immediate coast. /12 MM/25

SHORT TERM /Sunday Night Through Monday Night/...Upper level
ridging will mostly persist over the Deep South through Monday;
however, a shortwave will progress over the region during the day
on Monday. This may merely lead to some cloud formation, as model
PWATs only range between 0.80-1.2 inches during this time.
Meanwhile, surface high pressure will continue over the
southeastern CONUS through the short term, but be centered over
West Virginia, Virginia, and North Carolina. This will result in
mainly easterly flow Sunday night through Monday night over the
northern Gulf coast.

In terms of sensible weather, no rain is expected through the
short term period. However, some clouds may develop during the day
on Monday as the aforementioned upper shortwave moves over the
region. The main topic of the short term will therefore be
temperatures. Sunday night lows will be chilly, in the mid 30s to
lower 40s inland and in the mid 40s to around 50 degrees near the
coast. Sunday afternoon will then be mild, with highs in the mid
to upper 60s inland and in the upper 60s to around 70 degrees near
the coast. A warming trend will then begin Monday night as lows
only dip into the upper 40s to lower 50s inland and in the mid to
upper 50s near the coast.

Lastly, a MODERATE risk of rip currents Sunday night will be
followed by a LOW risk beginning on Monday. /26

EXTENDED TERM /Tuesday Through Friday/...An expansive upper level
ridge of high pressure located across the western and central
Gulf will gradually build northeastward across the north central
Gulf Coast region and southeastern U.S. Tuesday-Thursday next
week. Low level ridging will also continue to stretch from the
western Atlantic and through the southeastern U.S. and northern
Gulf Coast region. Warm and dry conditions are expected with this
pattern during the Tuesday-Thursday time frame. Patchy late night
and early morning fog could develop given the moist E-SE flow over
our area. Highs each day should warm into the lower to mid 70s
over most of the region, while morning lows mostly range in the
50s over inland locations and around 60 degrees near the immediate
coast. The upper level ridge should begin to shift eastward
across the FL peninsula and adjacent western Atlantic by Friday as
southwest flow aloft develops across our region in advance of
another deepening trough over the northern Plains/Rocky
Mountains/Four Corners region. The latest medium range guidance
indicates that an unsettled pattern may return by next weekend
with increasing moisture ahead of a series of shortwave
perturbations in the southwest flow aloft ahead of the deepening
western U.S. trough, but for now trends indicate that rain chances
will remain minimal at least into the day Friday. /21

MARINE...A Marine Dense Fog Advisory is in effect until 9am
this morning for bays and inland waterways of AL and the western
FL panhandle. The dense fog will gradually dissipate over these
areas through the morning hours as moderate to strong onshore
winds develop in advance of a cold front that will be approaching
from the west. The cold front moves east across the marine area
late this afternoon into this evening with a strong northerly flow
following in its wake. Small craft should exercise caution today
over all of the marine area, then a Small Craft Advisory is in
effect for most of the marine area from this evening through
Sunday morning. Scattered showers and thunderstorms will accompany
the passage of the cold front, then no rainfall expected for the
remainder of the forecast period. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

     Dense Fog Advisory until 8 AM CST this morning for ALZ263>266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

     Dense Fog Advisory until 8 AM CST this morning for FLZ202-204-
     206.

MS...None.
GM...Dense Fog Advisory until 9 AM CST this morning for GMZ630>636-
     650-655.

     Small Craft Advisory from 6 PM this evening to 8 AM CST Sunday
     for GMZ630>632-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Dec 11, 10:53 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
1053 AM CST Sat Dec 11 2021

ALZ261-MSZ076-079-111745-
Mobile Inland AL-Greene MS-George MS-
1053 AM CST Sat Dec 11 2021

...A strong thunderstorm will impact portions of northwestern Mobile,
northeastern George and southeastern Greene Counties through 1145 AM
CST...

At 1053 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm near Lucedale, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Citronelle, Lucedale and Gulfcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3112 8843 3111 8833 3114 8833 3115 8819
      3113 8815 3106 8813 3097 8818 3091 8868
      3102 8871
TIME...MOT...LOC 1653Z 253DEG 29KT 3097 8862

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Dec 11, 11:21 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
1121 AM CST Sat Dec 11 2021

ALZ057-058-111800-
Butler AL-Crenshaw AL-
1121 AM CST Sat Dec 11 2021

...A strong thunderstorm will impact portions of east central Butler
and central Crenshaw Counties through NOON CST...

At 1120 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Georgiana, or 11 miles south of
Greenville, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Luverne and Rutledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3163 8660 3169 8667 3185 8635 3185 8626
      3177 8619 3171 8621
TIME...MOT...LOC 1720Z 245DEG 25KT 3167 8660

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Dec 11, 12:56 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1256 PM CST Sat Dec 11 2021

ALZ057-058-060-111945-
Butler AL-Covington AL-Crenshaw AL-
1256 PM CST Sat Dec 11 2021

...A strong thunderstorm will impact portions of southeastern Butler,
southwestern Crenshaw and northwestern Covington Counties through 145
PM CST...

At 1256 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm near McKenzie, or 18 miles northwest of
Andalusia, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McKenzie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3155 8628 3146 8667 3151 8670 3152 8670
      3152 8671 3156 8674 3171 8640 3170 8631
      3162 8627
TIME...MOT...LOC 1856Z 248DEG 24KT 3153 8665

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 9:55 AM CSTTornado WarningMOBButler, Crenshaw50 min
Dec 11, 11:21 AM CSTSpecial Weather StatementMOBCrenshaw39 min
Dec 11, 1:21 PM CSTSpecial Weather StatementMOBCovington39 min
Dec 11, 2:20 PM CSTSpecial Weather StatementMOBCovington40 min
Dec 11, 10:53 AM CSTSpecial Weather StatementMOBGeorge52 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.